[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1982

Etretinate Therapy Causes Increases in Lipid Levels in Patients With Psoriasis

Author Affiliations

From the Department of Dermatology (Drs Ellis, Swanson, Grekin, Anderson, and Voorhees and Ms Goldstein) and the Division of Hypertension, Department of Internal Medicine (Dr Bassett), University of Michigan Medical School, and the Dermatology Service, Veterans Administration Medical Center (Drs Ellis and Anderson), Ann Arbor, Mich.

Arch Dermatol. 1982;118(8):559-562. doi:10.1001/archderm.1982.01650200027010
Abstract

† We investigated changes in serum triglyceride, cholesterol, and high-density lipoprotein cholesterol (HDLC) levels during etretinate administration in 21 patients with psoriasis. Mean serum triglyceride and cholesterol values showed a statistically significant increase during etretinate therapy compared with placebo treatment; mean HDLC levels did not change. During etretinate therapy, elevations out of the normal range occurred in 77% of the patients for serum triglycerides and in 25% for serum cholesterol. Eight weeks after discontinuation of the drug regimen, patients' mean serum triglyceride and cholesterol levels were not statistically different from those found prior to therapy. Nevertheless, eight weeks after therapy had been stopped, six (32%) of 19 patients had cholesterol values that were still 20% or more above their baseline levels; the prolonged etretinate excretion time could have been responsible. The mechanisms for the etretinate-induced lipid elevations are unknown.

(Arch Dermatol 1982;118:559-562)

×